Iowa, 2012

Drought in Iowa, December 1 to 31, 2012

December 1 to 31, 2012 · NWS OAX · 6 events in 6 counties and zones

The drought intensity remained in the Extreme category during December from around Glenwood through Onawa, with a Moderate or Severe Drought across the area southeast of there. Precipitation for the month was generally 1/2 to 1 inch, around 1/4 to 1/2 inch below normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The drought intensity remained in the Extreme category during December from around Glenwood through Onawa, with a Moderate or Severe Drought across the area southeast of there. Precipitation for the month was generally 1/2 to 1 inch, around 1/4 to 1/2 inch below normal. The drought persisted over western Iowa into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CST FRI NOV 30 2012

.AVIATION...

06Z TAFS FOR KOMA...KLNK...KOFK.

VISIBILITIES OF 5 OR 6 MILES WERE COMMON AS OF LATE EVENING. EXPECT
DETERIORTATING CONDITIONS OVERNIGHT. LOW CLOUDS CONTINUE TO STREAM
NORTHWARD INTO SOUTHEAST NEBRASKA AS OF 05Z. INITIALLY THESE WILL
PROBABLY HAVE BASES ABOVE 1000 FEET BUT THINK FOG WILL GET THICKER
AND THAT CEILINGS WILL DROP INTO THE IFR OR LIFR RANGE MAINLY
AFTER 09Z. IT APPEARS THAT CLOUDS MAY HOLD IN MUCH OF THE DAY AT
KOMA...BUT BREAK UP SOONER AT KLNK AND KOFK AS WINDS SHIFT TO THE
WEST WITH A DOWNSLOPE COMPONENT.

LOW LEVEL MOISTURE SHOULD MOVE EASTWARD OUT OF THE KOMA AREA BY
EARLY SATURDAY EVENING.

MILLER

&&

.PREV DISCUSSION...  /ISSUED 246 PM CST FRI NOV 30 2012/

SHORT TERM...TONIGHT THROUGH MONDAY.

TEMPERATURES WILL BE THE PRIMARY FORECAST CONCERN IN THE SHORT
TERM.

UPPER FLOW REMAINS ZONAL DURING THE PERIOD WITH SOUTH FLOW
DEVELOPING ACROSS THE AREA TONIGHT AS A SURFACE TROUGH MOVES INTO
WESTERN PARTS OF THE REGION. THE SOUTHERLY FLOW WILL SPREAD LOW
LEVEL MOISTURE AND CLOUDS INTO THE FORECAST AREA LATE TONIGHT WITH
POTENTIAL FOR DENSE FOG AND DRIZZLE THROUGH SATURDAY MORNING...
ESPECIALLY FOR EASTERN AREAS. SKIES ARE EXPECTED TO CLEAR SATURDAY
AFTERNOON AS TROUGH MOVES THROUGH AND WINDS VEER IN THE LOW LEVELS
WITH DRIER AIR WORKING INTO THE AREA. TIMING OF CLEARING WILL
HAVE IMPACT ON TEMPERATURES AND COULD HOLD FORECAST HIGHS DOWN IF
SLOWER THAN EXPECTED. SHOULD SEE THE WARMEST TEMPERATURES ON
SUNDAY ACROSS THE AREA AS LOW PRESSURE TRACKS INTO THE NORTHERN
ROCKIES AND LEE SIDE TROUGH DEVELOPS TO THE WEST. DRY AND MILD
SOUTH TO SOUTHWEST FLOW DEVELOPS ACROSS THE REGION AHEAD OF THIS
SYSTEM INTO EARLY MONDAY BEFORE A COLD FRONT MOVES THROUGH DURING
THE DAY. SOME COOLING BEHIND THE FRONT ON MONDAY BUT WITH UPPER
FLOW MAINTAINING A WESTERLY COMPONENT NORTH OF THE AREA NO REAL
COLD AIR AROUND SO TEMPERATURES EXPECTED TO REMAIN ABOVE SEASONAL
NORMALS.

FOBERT

LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

MILD PATTERN WILL BE COMING TO AN END TOWARD THE END OF THE EXTENDED
PERIOD...HOWEVER NEXT WEEK WILL CONTINUE WITH AT LEAST 2 AND
PROBABLY 3 DAYS OF MUCH ABOVE NORMAL TEMPERATURES.  ALTHOUGH POST-
FRONTAL HIGH PUSHING ACROSS REGION EARLY TUESDAY COULD PROVIDE LOWS
A BIT COOLER THAN MODEL/PREV FORECAST BLEND...DECENT MODEL AGREEMENT
WITH ENSEMBLE CONSENSUS OF MUCH ABOVE NORMAL UPPER HGTS/H85
TEMPERATURES INTO MIDWEEK.  THUS WOULD SUSPECT LAST FEW MEX GUIDANCE
NUMBERS MAY PROVE CONSERVATIVE FOR TUE AND ESPECIALLY WEDNESDAYS
HIGHS. GENERALLY BUMPED UP MAX TEMPS ABOVE THE MODEL/PREV FORECAST
BLEND. ALSO BOOSTED WINDS ON WEDNESDAY GIVEN STRONG LOW LEVEL JET
FORECAST BY ALL MODELS.

NORTHERN PLAINS UPPER TROUGH ON TRACK TO SHOVE A COLD FRONT THROUGH
THE FORECAST AREA WITH TIGHTENING THERMAL GRADIENT PROVIDING A
PERIOD /S/ OF FRONTOGENETICAL FORCING.  LEFT POPS ON SMALL SIDE FOR
NOW AS ECMWF WAS FAIRLY PROGRESSIVE AND ENSEMBLE MEAN PROBABILITY OF
MEASURING OVER 0.05 WAS NEGLIGIBLE.  ALTHOUGH 12Z ECMWF/GFS COLLAPSE
H85 TEMPERATURES/THICKNESSES FAIRLY QUICKLY THU...LEFT PRECIP LIQUID
DURING THE DAY DUE TO THE WARM START TO H85 TEMPS.  FORECAST HIGHS
WILL BE A FUNCTION OF AMOUNT OF LOW CLOUDS PULLED UP AHEAD OF FRONT
AND FRONTAL TIMING ITSELF...BOTH OF WHICH COULD LIKELY CHANGE.  THUS
LITTLE/NO CHANGES TO TEMPERATURES WERE MADE.  LINGERED SMALL POPS
FAR SOUTH ON FRIDAY IN CASE GFS NOTION OF TRAILING ENERGY WOULD
VERIFY...BUT OTHERWISE BLUSTERY AND COLDER WEATHER ALMOST CERTAIN.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Nov 30, 4:05 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CST FRI NOV 30 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT INTO SATURDAY
MORNING OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fremont

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Monona

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418582, 418583, 418585, 418586, 418587, 418588.